Texas, 2004

Hail in Texas, March 20, 2004

March 20, 2004 · NWS SJT · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 20, 2:55 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 20, 2:55 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
255 PM CST SAT MAR 20 2004

.SHORT TERM...
COLD FRONT CONTINUES TO MAKE PROGRESS THROUGH THE RED RIVER VALLEY
THIS AFTERNOON...EXTENDING FROM KLBB TO KSPS AT 20Z. DESPITE DECENT
INSTABILITY AHEAD OF FRONT...CAP STILL HOLDING STRONG SO FAR.
HOWEVER...ALL MODELS SHOW A SLIGHTLY WEAKER CAP ACROSS WEST
CENTRAL AND NORTH CENTRAL TEXAS...WITH SATELLITE SOUNDINGS SEEMING
TO BACK THIS UP. AS THE FRONT GETS INTO THE BIG COUNTRY...EXPECT THE
CAP TO HAVE WEAKENED ENOUGH TO SEE CONVECTION START TO DEVELOP...
MAINLY ALONG AND JUST NORTH OF THE FRONT. GIVEN WEAK SHEAR AND
WEAKENING INSTABILITY AS WE GET PAST SUNSET...DO NOT EXPECT
WIDESPREAD SEVERE. HOWEVER...A BRIEF HAILER WILL BE POSSIBLE...
ESPECIALLY EARLY ON ACROSS THE BIG COUNTRY.

ONCE CONVECTION DEVELOPS...MODELS ALL SIMILAR IN DROPPING AN AREA OF
SHOWERS AND STORMS THROUGH THE REST OF WEST CENTRAL TEXAS TONIGHT
AND EARLY SUNDAY. ALREADY HAVE LIKELY POPS...WHICH MATCH UP WELL
WITH GUIDANCE...SO WILL LEAVE ALONE FOR NOW.

&&

.LONG TERM...
LOTS OF CLOUDS EXPECTED THROUGH THE MIDDLE OF THE WEEK...WHICH WILL
HELP KEEP TEMPERATURES A LITTLE COOLER. MODELS CONTINUE TO SHOW THAT
A WEAK SHORTWAVE SEEN ACROSS MEXICO THIS AFTERNOON WILL GET TRAPPED
UNDER THE DEVELOPING RIDGE AND EVENTUALLY MOVES ACROSS WEST CENTRAL
TEXAS ON TUESDAY. HAVE PULLED THE POPS FOR ALL BUT THE SOUTHWEST
AREAS FOR MONDAY. BY THE END OF THE WEEK...GFS INDICATING THAT A
DECENT DRYLINE COULD TRY TO ESTABLISH ITSELF. WILL HOLD OFF ON
ADDING POPS THIS FAR OUT AND WILL CONTINUE TO MONITOR.

 &&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     50  57  45  64 /  60  20  10  10
SAN ANGELO  52  58  47  65 /  60  40  20  10
JUNCTION    55  60  47  67 /  60  60  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

09/07
Hazardous weather outlook, Mar 20, 2:30 PM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
230 PM CST SAT MAR 20 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-212030-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
230 PM CST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE BIG COUNTRY
LATE THIS AFTERNOON THROUGH THIS EVENING. THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS THE BIG COUNTRY LATE THIS AFTERNOON AS A COLD FRONT
MOVES SOUTHWARD THROUGH WEST CENTRAL TEXAS. WITH THE ATMOSPHERE
MODERATELY UNSTABLE...SOME OF THESE STORMS WILL BECOME SEVERE...WITH
THE MAIN THREAT BEING LARGE HAIL. THE STORMS WILL CONTINUE SOUTH INTO
THE CONCHO VALLEY...HEARTLAND...NORTHERN EDWARDS PLATEAU AND
NORTHWEST HILL COUNTRY LATER TONIGHT...BUT WITH THE LOSS OF DAYTIME
HEATING...AND WEAK WINDS IN THE UPPER LEVELS OF THE ATMOSPHERE...THE
STORMS ARE EXPECTED TO WEAKEN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS MAY LINGER ACROSS THE CONCHO VALLEY...HEARTLAND...
NORTHERN EDWARDS PLATEAU AND NORTHWEST HILL COUNTRY EARLY SUNDAY
MORNING...BUT THE STORMS SHOULD REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED ACROSS PORTIONS OF THE BIG COUNTRY
TONIGHT.

The radar

The San Angelo radar (KSJT), 118 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Nolan

When
March 20, 5:25 PM CST
Where
Nolan County, Roscoe
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
32.433, -100.533

Hail, Nolan

When
March 20, 5:25 PM CST
Where
Nolan County, 1 mi N of Roscoe
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.450, -100.533

Hail, Fisher

When
March 20, 6:00 PM CST
Where
Fisher County, 13 mi SW of Roby
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.617, -100.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389082, 5389083, 5389084.